Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 256, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 23, 2004, 5:31 PM CDT for Labette County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2004, 5:31 PM CDT (22:31 UTC)
- Expired
- Jul 23, 2004, 6:30 PM CDT
- In force
- 59 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Labette County, KS
The radar
The Tulsa radar (KINX), 110 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1477 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 728 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- -24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 232231
SVRICT
KSC099-232330-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
530 PM CDT FRI JUL 23 2004
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LABETTE COUNTY IN SOUTHEAST KANSAS
* UNTIL 630 PM CDT.
* AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF ALTAMONT...OR ABOUT 24
MILES EAST OF COFFEYVILLE...MOVING NORTHEAST AT 5 MPH.
* THE SEVERE THUNDERSTORM WILL BE
11 MILES NORTHWEST OF CHETOPA AROUND 545 PM CDT...
NEAR OSWEGO AROUND 605 PM CDT...
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
HAIL UP TO THE SIZE OF PENNIES...
DAMAGING WINDS OF 60 TO 75 MILES AN HOUR...
REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR LABETTE
COUNTY UNTIL 630 PM CDT.
LAT...LON 3721 9536 3700 9534 3703 9516 3703 9509
3711 9510 3730 9511
$$
/KLEINSASSER
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:48 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, Jul 23, 3:48 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 348 PM CDT FRI JUL 23 2004 .DISCUSSION... FCST CONCERNS... CNVTV TRENDS/QPF TNGT AND SAT, TEMP TRENDS THRU THE PD... RATHER COMPLEX/UNUSUAL FCST FOR JULY ACRS THE PLAINS THRU MUCH OF THE FCST PD. MAIN CONCERNS TNGT ARE CNVTV/QPF TRENDS ACRS THE CWA, WITH POTNL FOR MRGNL SVR WX AND HVY RAFL AGAIN. GREATEST INSTBY WL RESIDE ACRS THE SRN CWA THIS EVE, WITH SHEAR PROFILE SUFFICIENT FOR A FEW ORGANIZED/SVR STMS WITH LRG HAIL AND WIND ALG THE OKLA BORDER. OTHERWISE, DECENT LIFT WITHIN ELEVATED MOIST LYR N OF SFC BNDRY TNGT ACRS THE CWA FOR SCT-NMRS SHWRS AND EMBEDDED TSRA. MODEL AND FCST CONSENSUS SUGGESTS GREATEST RISK FOR ADDTNL HVY RAFL WL BE JUST S OF AREA THAT RECEIVED SOME LCLY HVY RAFL IN LAST 24HRS. FFG VALUES ARE HIGHER IN THESE AREAS, SO NO FLOOD WATCH ANTICIPATED AT THIS TIME. HOWEVER, WL LKLY CONT TO HAVE MINOR FLOODING ISSUES WITH LOCAL FLOOD WARNINGS PROBLY NEEDED TNGT FOR A FEW COUNTIES. PTRN MORE REMINISCENT OF TRANSITION SEASON WL PREVAIL THRU THE WEEKEND, AS LRG CANADIAN AIRMASS CONTS TO OOZE SWD ACRS THE PLAINS. MSTR/LIFT ALG ELEVATED BAROCLINIC ZONE WL CONT TO PROVIDE CHCS FOR SHWRS INTO SAT NGT, THOUGH BEST CHCS WL BE ACRS THE ERN CWA, ASSOCD WITH MID LVL SHRTWV/LOW CIRC WHICH WL CONT TO MOV SLOWLY EWD INTO ECNTRL/SERN KS. MAIN UPR TROF APCHG FM THE NRN PLAINS WL GRADULY END PCPN CHCS AS DRIER AIR ADVCTS IN BY SUNDAY MRNG, THOUGH CLOUDS WL LKLY LINGER ACRS MUCH OF THE AREA. WL LKLY BE DEALING WITH SOME RECORD TEMPS (BOTH LOW MAX AND LOW MINS) THE NEXT FEW DAYS AS CANADIAN AIRMASS TAKES HOLD. EXTENDED FCST...TEMPS WL BE SLOW TO MODERATE THRU NEXT WEEK, WITH YET ANOTHER SGFNT UPR TROF MOVG ESEWD ALG THE NRN TIER/ CANADIAN BORDER BY MID-WEEK. THIS MAY PROVIDE SLGT PCPN CHCS DURG THE TUE NGT-THU TIME FRAME, AS LO LVL MOIST AXIS ACRS THE HIGHS PLAINS GET SHUNTED EWD INTO THE AREA AHD OF UPR LVL FEATURES. TEMPS TO RMN BLO CLIMO THRU THE PD, THOUGH PERHAPS CLOSER TO NORMAL BY THU/FRI. DARMOFAL && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 63 70 59 77 / 90 60 40 10 HUTCHINSON 61 69 57 77 / 80 50 30 10 NEWTON 62 68 58 76 / 90 50 40 10 ELDORADO 63 70 59 76 / 90 60 50 10 WINFIELD-KWLD 65 71 60 78 / 90 70 50 20 RUSSELL 58 67 54 77 / 70 40 20 5 GREAT BEND 60 68 56 77 / 70 40 20 5 SALINA 61 69 57 78 / 80 50 30 10 MCPHERSON 61 68 57 77 / 80 50 30 10 COFFEYVILLE 67 72 62 76 / 90 80 60 20 CHANUTE 65 71 60 75 / 90 80 60 20 IOLA 64 71 60 75 / 90 80 60 20 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && 13/DARMOFAL
Hazardous weather outlook, Jul 23, 4:39 PM CDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 439 PM CDT FRI JUL 23 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-241200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 439 PM CDT FRI JUL 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS, SOME LOCALLY STRONG OR SEVERE, WILL AFFECT PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS THIS EVENING, MAINLY FOR THE COUNTIES BORDERING OKLAHOMA. THE PRIMARY SEVERE RISK WILL BE HAIL TO NICKEL SIZE AND WINDS TO 65 MPH. AREAS OF LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE TONIGHT ACROSS SOUTHEAST AND PORTIONS OF CENTRAL KANSAS, MAINLY SOUTH OF HIGHWAY 50. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES IS POSSIBLE, WITH LOCALLY HIGHER AMOUNTS ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. THIS MAY RESULT IN MINOR FLOODING OF SOME LOW-LYING AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE CHANCE FOR THUNDERSTORMS AND LOCALLY HEAVY RAIN WILL CONTINUE ON SATURDAY FOR AREAS MAINLY EAST OF THE KANSAS TURNPIKE. NO SEVERE WEATHER IS EXPECTED. AFTER A PERIOD OF COOL AND DRY WEATHER THRU EARLY NEXT WEEK, THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS TUESDAY NIGHT THROUGH THURSDAY NIGHT ACROSS CENTRAL AND SOUTHEAST KANSAS. AT THIS TIME IT IS TOO EARLY TO SPECULATE ON THE MAGNITUDE AND TYPE OF ANY SEVERE RISK. LISTEN FOR LATER FORECASTS AND OUTLOOKS FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE LOCALIZED AND BRIEF NATURE OF THE SEVERE RISK THIS EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM KED
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 7:33 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 27 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.